New Mexico, 2009Heavy Snow and Winter Weather in New Mexico, March 26 to 27, 2009
March 26 to 27, 2009 · NWS ABQ · 13 events in 13 counties and zones
A storm from the Pacific Northwest slowly advanced toward New Mexico on the 25th, reached the Four Corners Region late on the 26th and inched across the state on the 27th. A strong cold front also backed down the eastern plains with strong and gusty winds.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm from the Pacific Northwest slowly advanced toward New Mexico on the 25th, reached the Four Corners Region late on the 26th and inched across the state on the 27th. A strong cold front also backed down the eastern plains with strong and gusty winds. Moderate to heavy snow was reported over much of the northern half of the state, with blowing and|drifting snow and poor visibilities over the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 26, 2:00 PM MST, 2 hours earlier.
Area forecast discussion, Mar 26, 2:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU MAR 26 2009
.DISCUSSION...STILL ENOUGH DIFFERENCES BETWEEN MODELS FOR THERE TO
BE SOME QUESTION ABOUT SOME OF THE DETAILS. GFS REMAINS THE MODEL
WITH THE LOW TRACKING FARTHER SOUTH...IT ALSO PERSISTS WITH THE IDEA
THAT FOR A PERIOD TONIGHT AND EARLY FRIDAY THERE WILL BE MORE THAN
ONE CIRCULATION IN H7 TO H5 LEVELS. THE GFS ALSO CONTINUES TO
INDICATE A 3 TO 6 HOUR PERIOD OF EASTERLY WINDS TONIGHT THROUGH
PASSES INTO THE UPPER AND MIDDLE RIO GRANDE VALLEY...WITH A PERIOD
OF LOW LEVEL CONVERGENCE SETTING UP SOMEWHERE OVER THE VALLEY.
HAVE DECIDED TO LEAN TOWARDS THE MORE DIRE GFS SOLUTION...THEREFORE
IN THE EAST CENTRAL AND SOUTHEAST PLAINS HAVE UPGRADED TO WINTER
STORM WARNINGS...WHERE IMPACT...IF GFS TURNS OUT TO BE CLOSER TO
REALITY...COULD BE MORE SIGNIFICANT AND WIDESPREAD.
WEST CENTRAL MOUNTAINS COULD SEE SOME LOCAL SNOW ACCUMULATIONS AS
WELL ESPECIALLY ASSOCIATED WITH THE FRONTAL PASSAGE TONIGHT...BUT
HAVE DECIDED TO NOT ISSUE ANY HIGHLIGHTS AT THIS TIME FOR THAT AREA.
UPPER LOW EXITS FRIDAY AFTERNOON/EVENING WITH PRECIPITATION TAPERING
OFF FROM WEST TO EAST. AS FOR TEMPS...HAVE UNDERCUT GUIDANCE FOR
SATURDAY IN THE NORTHEAST AND OTHER AREAS WHERE THERE MAY BE SNOW
ACCUMULATIONS LINGERING.
ANOTHER SYSTEM DIVES TO THE SOUTHEAST INTO COLORADO SUNDAY/MONDAY
AND CLIPS NORTHERN NEW MEXICO...MODELS HAVE BEEN YO-YOING THE
STRENGTH OF THIS AS WELL AS ANOTHER SIMILAR SYSTEM FORECAST FOR THE
MIDDLE OF NEXT WEEK.
&&
.AVIATION...EXTREMELY HAZARDOUS WEATHER SITUATION TO DEVELOP OVER
THE EASTERN HALF OF NM OVERNIGHT. A COLD FRONT WILL PLUNGE SOUTH
ACROSS THE E PLAINS FROM 00Z-06Z WITH NORTH WIND GUSTS UP TO 50
KNOTS ALONG THE TX BORDER. HEAVY SNOW WILL DEVELOP BEHIND THIS FRONT
WITH NEAR BLIZZARD CONDITIONS LIKELY IN THE NE AND EAST CENTRAL
PLAINS THRU 18Z FRIDAY.
OVER THE WEST HALF OF NM...A BAND OF SNOW WITH +30KT WIND GUSTS AND
1-3SM VIS WILL SWEEP ACROSS THE NW CORNER OF NM THROUGH 02Z AND THEN
IMPACT THE RIO GRANDE VALLEY AND ABQ AREA AFTER 02Z. CONDITIONS
BEHIND THE SNOW BAND WILL IMPROVE SLIGHTLY BUT OCNL CIGS BLW
030...-SN...AND 30KT WIND GUSTS WILL PERSIST THRU MID-MORNING
TOMORROW.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...CURRENT RED FLAG VERIFYING ACROSS THE E CENTRAL/SE
PLAINS. INTENSE STORM SYSTEM OVER THE GREAT BASIN...AND A STRONG
COLD FRONT DIVING SOUTH ALONG THE FRONT RANGE WILL ALLOW QUICK
TRANSITION TO WINTER WX THIS EVENING THUS ENDING FIRE CONCERNS.
NORTH WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 60 MPH ALONG THE TX
BORDER WILL CREATE NEAR BLIZZARD CONDITIONS WITH HEAVY SNOW.
A COOL AIRMASS WILL REMAIN ENTRENCHED ACROSS NM BEHIND THIS SYSTEM
LEADING TO FAIR VENTILATION AND HIGHER RH THRU SUNDAY MORNING. WINDS
WILL INCREASE AGAIN SUNDAY AFTERNOON. CRITICAL FIRE WX CONDITIONS
MAY BE MORE WIDESPREAD ACROSS THE AREA BELOW SNOWPACK THAN PREV
ANTICIPATED SUNDAY. A REINFORCING SHOT OF COOLER AIR AND TEMPORARILY
HIGHER RH DEVELOPS MONDAY BEFORE ANOTHER DRY AND WINDY DAY TUESDAY.
MODELS CONTINUE TO HINT AT ANOTHER SHOT OF PRECIP OVER THE NORTH
WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 21 49 22 59 / 30 20 0 5
GALLUP.......................... 17 43 13 56 / 40 10 0 0
GRANTS.......................... 21 42 15 57 / 60 20 0 0
GLENWOOD........................ 28 54 23 64 / 30 10 0 0
CHAMA........................... 12 33 9 46 / 60 40 5 5
LOS ALAMOS...................... 19 34 22 53 / 60 60 10 5
RED RIVER....................... 4 27 6 39 / 90 70 20 5
TAOS............................ 15 30 10 46 / 80 60 10 5
SANTA FE........................ 20 35 17 49 / 80 60 10 5
SANTA FE AIRPORT................ 21 38 20 51 / 70 60 10 5
ESPANOLA........................ 21 40 19 53 / 70 60 10 5
ALBUQUERQUE HEIGHTS............. 29 44 29 56 / 70 60 5 5
ALBUQUERQUE VALLEY.............. 25 45 22 58 / 60 60 5 5
ALBUQUERQUE FOOTHILLS........... 27 40 25 54 / 70 60 5 5
ALBUQUERQUE WEST MESA........... 26 43 25 60 / 60 50 5 5
SOCORRO......................... 30 51 26 65 / 50 40 0 0
SANDIA PARK/CEDAR CREST......... 16 36 21 53 / 70 70 10 5
MORIARTY/ESTANCIA............... 19 36 24 54 / 70 70 5 5
CARRIZOZO....................... 28 46 26 60 / 50 40 0 5
RUIDOSO......................... 25 38 23 53 / 50 40 5 5
RATON........................... 15 33 13 48 / 100 70 40 5
LAS VEGAS....................... 13 31 15 45 / 80 70 20 5
ROY............................. 16 32 19 44 / 100 90 30 5
CLAYTON......................... 18 31 21 46 / 100 90 40 5
SANTA ROSA...................... 23 36 22 52 / 80 60 10 0
TUCUMCARI....................... 24 34 23 51 / 90 80 30 5
FORT SUMNER..................... 25 35 26 57 / 60 70 10 5
CLOVIS.......................... 27 35 25 54 / 70 80 20 5
PORTALES........................ 27 36 27 57 / 70 80 20 5
ROSWELL......................... 34 44 30 63 / 40 40 0 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ010-011-014>017-026.
RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ108.
WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR THE FOLLOWING
ZONES...NMZ002-003.
WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR THE FOLLOWING
ZONES...NMZ005>007.
WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR THE FOLLOWING
ZONES...NMZ004.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM MDT FRIDAY FOR
THE FOLLOWING ZONES...NMZ011>013-018-020-021.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT FRIDAY
FOR THE FOLLOWING ZONES...NMZ009-010.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT FRIDAY FOR
THE FOLLOWING ZONES...NMZ016-017-019.
&&
Hazardous weather outlook, Mar 26, 4:32 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 AM MDT THU MAR 26 2009
NMZ001>021-026-271200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
532 AM MDT THU MAR 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE
WESTERN...CENTRAL...AND SOUTH CENTRAL MOUNTAINS TODAY. A WIND
ADVISORY HAS BEEN ISSUED. IN ADDITION TO THE STRONG WINDS...LOW
HUMIDITY AND HIGH FIRE DANGER ARE ALSO EXPECTED IN PORTIONS OF
CENTRAL AND EAST CENTRAL NEW MEXICO WHERE A RED FLAG WARNING HAS
BEEN ISSUED.
A STRONG UPPER LEVEL STORM SYSTEM WILL ALSO BRING RAIN AND HIGHER
ELEVATION SNOW SHOWERS TO PORTIONS OF NORTH CENTRAL AND
NORTHWESTERN NEW MEXICO TODAY...AND MODERATE TO HEAVY SNOW IS
EXPECTED TO SPREAD INTO THE NORTHEASTERN HIGHLANDS AND PLAINS
OVERNIGHT. A WINTER STORM WARNING REMAINS IN EFFECT FROM THE
NORTHWESTERN MOUNTAINS TO THE NORTHEASTERN PLAINS.
PLEASE REFER TO THE LATEST WARNINGS...ADVISORIES...AND STATEMENTS
FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT TO MODERATE SNOWFALL IS EXPECTED TO CONTINUE INTO FRIDAY
NIGHT...ESPECIALLY IN THE NORTHEASTERN QUADRANT OF THE STATE. SNOW
WILL GRADUALLY DIMINISH FROM WEST TO EAST BY SATURDAY MORNING.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.
52
Heavy Snow, Northwest Mountains Including Jemez
- When
- March 26, 4:00 PM MST to March 27, 6:00 PM MST
- Where
- Northwest Mountains Including Jemez forecast zone
- Reported by
- Trained Spotter
Between two and seven inches of snow fell over mainly the eastern and northern portions of the zone.
Heavy Snow, Sangre de Cristo Mountains
- When
- March 26, 4:00 PM MST to March 27, 6:00 PM MST
- Where
- Sangre de Cristo Mountains forecast zone
- Reported by
- Trained Spotter
Between six and twelve inches of snow fell over the Sangre De Cristo mountains, with higher amounts in the ski areas.
Heavy Snow, Upper Rio Grande Valley
- When
- March 26, 5:00 PM MST to March 27, 5:00 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Trained Spotter
An average of five inches of snow fell over the Upper Rio Grande valley.
Heavy Snow, Northeast Highlands
- When
- March 26, 5:00 PM MST to March 27, 9:00 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Trained Spotter
Two to seven inches of snow fell over the Northeast Highlands with drifts around two feet.
Heavy Snow, Far Northeast Plains
- When
- March 26, 6:00 PM MST to March 27, 11:00 PM MST
- Where
- Far Northeast Plains forecast zone
- Reported by
- Trained Spotter
Four to 15 inches of snow fell over the Far northeast Plains with drifts up to five feet.
Heavy Snow, Harding
- When
- March 26, 7:00 PM MST to March 27, 10:00 PM MST
- Where
- Harding forecast zone
- Reported by
- Trained Spotter
Around 6 inches of snow fell over Harding county with drifts of two to three feet.
Winter Weather, Westcentral Mountains
- When
- March 26, 7:30 PM MST
- Where
- Westcentral Mountains forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
A Gallup woman, Denise Caleb, was killed in her SUV on Interstate 40 due to icy roads and windy conditions. Her vehicle was heading east on I-40 near Gallup when she lost control and crossed the median and went into oncoming traffic. Her SUV was struck by a tractor-trailer.
Heavy Snow, Central High Plains/Estancia Valley County
- When
- March 26, 8:00 PM MST to March 27, 6:00 PM MST
- Where
- Central High Plains/Estancia Valley County forecast zone
- Reported by
- Trained Spotter
Three to seven inches of snow fell over the Central High Plains.
Heavy Snow, Conchas Lake/Guadalupe
- When
- March 26, 9:00 PM MST to March 27, 9:00 PM MST
- Where
- Conchas Lake/Guadalupe forecast zone
- Reported by
- Trained Spotter
Up to ten inches of snow was recorded around Conchas lake.
Heavy Snow, Quay
- When
- March 26, 9:00 PM MST to March 27, 11:00 PM MST
- Where
- Quay forecast zone
- Reported by
- Trained Spotter
Five to 13 inches of snow blanketed Quay County with drifts around three feet.
Heavy Snow, De Baca
- When
- March 26, 9:00 PM MST to March 27, 9:00 PM MST
- Where
- De Baca forecast zone
- Reported by
- Trained Spotter
Up to four inches of snow fell over eastern De Baca county.
Heavy Snow, Roosevelt
- When
- March 26, 9:00 PM MST to March 27, 11:00 PM MST
- Where
- Roosevelt forecast zone
- Reported by
- Trained Spotter
Three inches of snow fell in northern Roosevelt county.
Heavy Snow, Curry
- When
- March 26, 9:00 PM MST to March 27, 11:00 PM MST
- Where
- Curry forecast zone
- Reported by
- Trained Spotter
Three to five inches of snow fell across Curry county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Texas, March 26 to 28, 2009$800,000 · 19 events
- Tornadoes and Damaging Winds in Alabama, March 26, 2009$156,000 · EF1 · 14 events
- Hail and Damaging Winds in Louisiana, March 26, 2009$382,000 · 1.75 in hail · 16 events
- Blizzard in Oklahoma, March 26 to 28, 2009$450,000 · 3 events
- Tornado and Damaging Winds in Alabama, March 26, 2009$107,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, March 26, 2009$139,000 · EF0 · 17 events
- Hail and Damaging Winds in Texas, March 26, 2009$120,000 · 1.75 in hail · 10 events
- Damaging Winds in Alabama, March 26, 2009$135,000 · 60 kt wind · 2 events
- High Wind in Arizona, March 26, 2009$100,000 · 53 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, March 26, 2009$40,000 · 1.75 in hail · 14 events
- Strong Wind in Arizona, March 26, 2009$50,000 · 1 event
- Winter Storm in Colorado, March 26 to 27, 200930 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 152206, 152207, 152203, 152208, 152210, 152209, 153270, 152211, 152212, 152221, 152227, 152228, 152229.